Visual field defect associated with vigabatrinBMJ 2000; 320 doi: https://doi.org/10.1136/bmj.320.7246.1403 (Published 20 May 2000) Cite this as: BMJ 2000;320:1403
Many more patients may be affected than were found in study
- I F Comaish, specialist registrar in ophthalmology (Comaish@aol.com),
- C Gorman, specialist registrar in ophthalmology,
- N R Galloway, consultant ophthalmologist
- University Hospital, Queen's Medical Centre, Nottingham NG7 2UH
- Birmingham and Midland Eye Centre, City Hospital, Birmingham B18 7QU
- Department of Ophthalmology, Faculty of Medicine, Norwegian University of Science and Technology, 7005 Trondheim, Norway
- Drug Safety Research Unit, Southampton SO31 1AA
EDITOR—We note that Wilton at al report an increase in the number of confirmed cases of visual field defects attributed to vigabatrin in their observational cohort study.1 However, both of their studies were based on questionnaires. Since many of the visual field defects observed in epileptic patients treated with vigabatrin are asymptomatic and the field loss may begin in the periphery, as in glaucoma,2 we suspect that many more patients have visual field defects than is implied by these data.
We recently presented data on 14 epileptic patients treated with vigabatrin (cases) to the International Society for Clinical Electrophysiology of Vision. We compared their visual fields and electrophysiological results with those of 10 epileptic patients taking other drugs (controls). Most of the cases had some degree of field loss, mostly mild constriction, but in three of them changes were grossly abnormal. None of the controls had field loss.
Ten of the 14 patients taking vigabatrin had a reduced Arden ratio in at least one eye. Nine of the 10 controls had a normal ratio, and the mean ratio was significantly different in the two groups. Various aspects of the electroretinogram were abnormal in at least half of the cases in at least one eye. Mean photopic b-wave amplitudes were significantly reduced in cases compared with controls, as were mean oscillatory potential amplitudes and latencies. Only one control had slightly reduced photopic b-wave amplitude in one eye.
Only two patients taking vigabatrin had symptoms. We continue to collect data on epileptic patients treated with other anticonvulsants as well as vigabatrin, but, even with these numbers, results have been significantly different between …
Log in using your username and password
Log in through your institution
Subscribe from £173 *
Subscribe and get access to all BMJ articles, and much more.
* For online subscription
Access this article for 1 day for:
£38 / $45 / €42 (excludes VAT)
You can download a PDF version for your personal record.